Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: cont. Prozac after bad reaction WHAT FOR? & misc?

Posted by Adam on November 7, 1999, at 15:39:42

In reply to cont. Prozac after bad reaction WHAT FOR? & misc?, posted by Diane on November 7, 1999, at 12:20:51

There is the way most people respond to a medication, and the way each individual responds to a medication. The
two can be very different. There is a whole new branch of pharmacology emerging, "pharmacogenomics", because of
this. Some day there will be robust diagnotics utilized to predict who may have no response or a paradoxical
response to a drug. Until then, there's only trial and error. If your response doesn't make much sense to you,
don't worry, you're in good company. The best and the brightest have been scratching their heads for years over
just this issue. It is important to remember that because two things occur simultaneously does not necessarily
indicate causality. You might feel angry/hostile because the drug is making you feel sick, not because your
levels of serotonin have been boosted. The side effects may or may not be related to the drug's primary mechanism
of action.

Reduced dose usually equals reduced efficacy, but not always. Some people need less of a drug to get a therapeutic
effect, and usually less of the drug means less severe side effects.

The antidepressant response to elevated levels of monoamines (the mechanism of action of most antidepressants), is
complex. It is not entirely accurate to say one is antidepressed because they have boosted levels of serotonin.
Rather, changes in the level of serotonin in the synapse (in the case of Prozac, an increase due to inhibition of
reuptake) leads to changes in the pre and/or post-synaptic neurons that take time to develop. One is essentially
made LESS sensitive to serotonergic neurotransmission by Prozac. It is the induced changes in response that are
hypothesized to be the true markers of antidepressant effect, and it can take anywhere from a week to a couple months
before these changes are felt as an improvement in mood. It's safe to say that if you haven't responded after
six weeks or so, you should change doses or change medications.

> According to that "Listening to Prozac" book (page 147 top) I should just cut my dose in half and continue on.
> It doesn't make a lick of sense to me. NONE!..... ZERO!
> If one has an immediate bad reaction to an AD (like my overwhelming anger/violence with Prozac), what possible benefit can one derive from continuing it .. at half a dose?
> I also don't understand all this delay in kick-in stuff either. I felt that 20mg Of Prozac within hours!
> Why does it take some ADs weeks to bloom?
> What's it DOING during those weeks?
> How can it be doing ANY THING GOOD when it's making you HURT/sick with side-effects?!
> According to "Listening..." I shouldn't even of had that reaction. That increasing serotonin levels results in a marked decline in hostility and a decrease in the expression of anger.
> The author poopoos the whole idea of people becoming angry/violent off of Prozac.
> Thanks
> Diane




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Adam thread:14737